MAUDE Adverse Event Report: NAKANISHI INC. NSK; HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL

NAKANISHI INC. NSK; HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL
Model Number Z95L
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 03/10/2026
Type of Reportable Event Serious Injury
Event or Problem Description
On april 10, 2026, nakanishi became aware of a handpiece overheating through a complaint input into the complaint database by a distributor (nsk america).Details are as follows: the event occurred on march 10, 2026.The dentist was performing a filling procedure on teeth numbers 3, 4, 5, 28, 30 of a patient using the z95l handpiece (serial no.(b)(6).During the procedure, the handpiece head overheated abnormally, and the patient received a thermal burn injury to their inner cheek mucosa.No medical treatment was required at the time of the injury.The patient has had a follow up visit after the incident and is reported to have healed normally without need for additional medical treatment.
 
Additional Manufacturer Narrative
The end-user declined to provide patient information.
 
Additional Manufacturer Narrative
Upon receiving the device involved in the mdr event from the distributor, nakanishi conducted a failure analysis of the returned device, which included measuring the operating temperature of the device "[report (b)(4)]".These activities are described in more detail below.Methodology used: a) nakanishi examined the device history record and the repair history for the subject z95l device "[serial no.(b)(6)]".There were no problems observed during manufacturing or testing noted in the dhr.There were also no repair history records since the device was shipped.B) nakanishi conducted a visual inspection of the returned device and observed that the headcap was separated from the device and that the bearing was broken.Therefore, nakanishi was not able to conduct temperature testing on the device.Identification of the specific failure mode(s) and/or mechanism(s) of the associated device components was conducted as follows: a) nakanishi disassembled the handpiece and performed a visual inspection of the internal parts.Nakanishi observed the following: the bearing retainer in the ball bearing on the rear side of the cartridge was broken.The other internal parts were soiled and discolored.B) nakanishi took photographs of all the disassembled parts and kept them in the investigation report (b)(4).Conclusions reached based on the investigation and analysis results: a) nakanishi could not replicate the temperature increase from the event, but based on the findings in the visual inspection, nakanishi identified that the cause of the handpiece overheating was abnormal resistance during rotation due to the broken bearing retainer.B) nakanishi considers the possibility from many years of experience that the cause of the broken bearing retainers was the ingress of undesirable materials into the bearing, leading to abrasion.C) a lack of maintenance caused the accumulation of debris on the internal parts, which contributed to the handpiece overheating.D) in order to prevent the recurrence of the handpiece overheating, nakanishi took the following actions: d.1) nakanishi reviewed the operation manual and reconfirmed the clarity and understandability of the instructions.D.2) nakanishi reported the above evaluation results to the distributor and directed the distributor to remind the user of the importance of maintenance, as instructed in the operation manual.

Brand Name
NSK
Common Device Name
HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL
Manufacturer (Section D)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA  322-8666
Manufacturer (Section G)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA   322-8666
Manufacturer Contact
sean kaufman
1800 global parkway
hoffman estates, IL 60192
2245128921
MDR Report Key25038940
Report Number9611253-2026-00019
Device Sequence Number10325012
Product Code EGS
UDI-Device Identifier04560264575448
UDI-Public(01)04560264575448
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K182999
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative,Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 06/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberZ95L
Device Catalogue NumberC1034
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2026
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2026
Supplement Date Received by Manufacturer05/21/2026
Initial Report FDA Received Date04/30/2026
Supplement Report FDA Received Date06/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/28/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown